Hail, Osceola
- When
- January 13, 2:45 PM EST
- Where
- Osceola County, 2 mi W of Holopaw
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.130, -81.103
A trained spotter reported half dollar size hail in Holopaw.
A weakening cold front dragged a few isolated strong thunderstorms across central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A weakening cold front dragged a few isolated strong thunderstorms across central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 13, 2:30 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN JAN 13 2008
.DISCUSSION...
TONIGHT...FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH ISOLD SHOWER
ACTIVITY TRANSITIONING TO THE SRN CWA IN THE EARLY EVENING. THUNDER
CHCS SHOULD DIMINISH RAPIDLY AFTER SUNSET. NW WINDS WILL USHER IN
COOLER AIR AFTER MIDNIGHT WITH LOWS IN THE UPR 40S NW SECTIONS TO
LWR-MID 50S ELSEWHERE.
MONDAY...A MUCH DRIER AIRMASS WILL OVERSPREAD E CENTRAL FL DURING
THE DAY AS HIGH PRESSURE BUILDS IN ACROSS THE NRN GULF COAST AND
COLD FRONT COLD FRONT PUSHES SE THROUGH THE BAHAMAS. MOSTLY SUNNY
SKIES...AND COOL HIGH TEMPERATURES IN THE 60S CAN BE EXPECTED WITH
NW WINDS NEAR 15 MPH.
MON NGT...SFC HIGH PRESSURE WILL REMAIN ALONG THE NRN GULF COAST
WITH DECREASING NW/N WINDS OVERNIGHT. ACTIVE RN STREAM JET SHOULD
START TO PULL CIRRUS FROM THE GULF OVER FL DURING THE OVERNIGHT
HOURS WHICH MAY LIMIT RADIATIONAL COOLING SOMEWHAT. WILL STILL STAY
CLOSE TO MOS WITH LOWS MAINLY IN THE UPR 30S TO AROUND 40...BUT
COULD SEE SOME LWR-MID 30S IN NORMALLY COLDER AREAS NW OF THE I-4
CORRIDOR.
TUE...ANOTHER COOL DAY IN STORE WITH HIGH PRESSURE ACROSS THE SE
STATES AND INCREASING CIRRUS LIMITING SUNSHINE AT TIMES THROUGH THE
AFTERNOON. HIGHS LWR 60S NORTH TO MID-UPR 60S FAR SRN SECTIONS.
WED-FRI...MODELS COMING INTO BETTER AGREEMENT WITH EVOLUTION OF GULF
SYSTEM WITH LOW PRESSURE DEVELOPING WED NIGHT ACROSS THE CENTRAL
GULF AND MOVING NE INTO THU. HAVE BUMPED UP RAIN CHANCES A BIT FOR
WED NGT INTO THU WITH STRONG RETURN FLOW FROM THE SE ALLOWING FOR
SOME INITIAL UPGLIDE IN THE WAA PATTERN THEN CONTINUED DEEP MOISTURE
PROGD AHEAD OF LOW AND ADVANCING FRONT INTO THU. FOR NOW...WILL
CONTINUE WITH GFS SOLUTION OF FRONT MOVING THROUGH BY FRI...THOUGH
ECM STILL SHOWS SECONDARY S/W IN MEAN ERN US TROUGH TO AFFECT THE
AREA. IN ANY EVENT...EXPECT CONSIDERABLE CIRRUS THROUGH THE END OF
THE WEEK WITH STRONG UPPER LEVEL JET SITUATED ACROSS THE SE STATES
AND OFF THE SE ATLC SEABOARD. SAT-SUN...NO CHANGES TO WEEKEND
FORECAST WITH SFC HIGH ACROSS THE SE AND NRLY FLOW CONTINUING BELOW
NORMAL TEMPS.
&&
.AVIATION...CHC SHRA/TSRA ACROSS NRN TERMINALS SHOLD BE ENDING BY
LATE AFTN WITH ACTIVITY ENDING BY 00Z ACROSS SRN TERMINALS
(KMLB/KVRB). VFR FLYING WX EXPCTED AFT 00Z.
&&
.MARINE...WILL RAISE ADVISORY CONDITIONS FOR THE OFFSHORE WATERS
TONIGHT AS WINDS INCREASE TO 20 KNOTS OFFSHORE AND SEAS BUILD OVER
THE GULF STREAM LATE. NW WINDS OF 15-20 KNOTS WILL CONTINUE TO KEEP
SEAS ELEVATED OFFSHORE INTO MONDAY AND WILL EXTEND ADVISORY INTO THE
EVENING HOURS. VEERING FLOW IS EXPECTED INTO MID WEED AHEAD OF THE
NEXT GULF LOW ON THU...WHICH WILL RAISE WINDS AND SEAS AGAIN BACK TO
ADVISORY LVLS WED NGT AND THU WITH SE/S FLOW.
&&
.FIRE WEATHER...MODELS CONTINUE TO ADVERTISE DEEP LYR DRYING AND
DWPTS CRASHING ACROSS THE INTERIOR ON MONDAY SO WILL RAISE RED FLAG
WARNING FOR INTERIOR SECTIONS. NW WINDS EXPECTED NEAR 15 MPH...SO
INSTANTANEOUS RED FLAG CONDS MIGHT ALSO BE ACHIEVED ALONG THE
COAST...BUT WILL HAVE MID SHIFT TAKE CLOSE LOOK AT 00Z MODELS BEFORE
EXPANDING RFW BEYOND THE INTERIOR. CONTINUED DRY AIRMASS AND
NORTHERLY FLOW TUESDAY...WITH MIN RHS BELOW 35 PCT SO FIRE WX WATCH
POSTED FOR THE INTERIOR TUE AFTN.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 50 63 38 62 / 10 0 0 10
MCO 51 65 39 63 / 10 0 0 10
MLB 54 67 39 64 / 20 0 0 10
VRB 56 68 41 66 / 20 0 0 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 6 PM EST MONDAY FOR INLAND
VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE.
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.
AM...SMALL CRAFT ADVISORY FROM 3 AM TO 10 PM EST MONDAY FOR WATERS
FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 10 PM EST MONDAY
FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...KELLY
LONG TERM....VOLKMERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1137 AM EST SUN JAN 13 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-132200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1137 AM EST SUN JAN 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... AS A FRONTAL BOUNDARY MOVES INTO THE AREA THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS CONTAINING BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING STRIKES. STRONG WIND GUSTS WILL ALSO BE POSSIBLE IN ONE OR TWO STORMS. ...RIP CURRENT IMPACT... A PERSISTING EAST SWELL WILL KEEP THE RIP CURRENT RISK ELEVATED AGAIN TODAY. IF YOU PLAN TO VENTURE INTO THE SURF...CHECK WITH THE BEACH PATROL ABOUT OCEAN HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A LOW PRESSURE STORM SYSTEM IS FORECAST TO FORM OVER THE WESTERN GULF OF MEXICO ON TUESDAY AND MOVE ACROSS NORTH FLORIDA ON THURSDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING MODERATE TO HEAVY RAIN TO CENTRAL FLORIDA AND A CHANCE OF THUNDERSTORMS. OVER THE COASTAL WATERS...CONDITIONS WILL DETERIORATE WEDNESDAY NIGHT WITH SMALL CRAFT ADVISORY CONDITIONS DEVELOPING AND CONTINUING INTO THE WEEKEND BEHIND THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. KELLY/LASCODY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 108 PM EST SUN JAN 13 2008 FLZ041-044>046-053-141-144-147-131900- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY- 108 PM EST SUN JAN 13 2008 ...STRONG THUNDERSTORMS APPROACHING METRO ORLANDO...AND WILL PROGRESS TO THE EAST COAST... AT 105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED INCREASING COVERAGE OF THUNDERSTORMS ACROSS LAKE AND POLK COUNTIES...MOVING NORTHEAST AT 25 MPH ACROSS ORANGE COUNTY. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLERMONT...THE THEME PARKS...ORLANDO...KISSIMMEE...ALTAMONTE SPRINGS AND SANFORD TO NAME JUST A FEW. THE STORMS SHOULD HOLD TOGETHER AND EVENTUALLY REACH TITUSVILLE AND NEW SMYRNA BEACH. A FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME STRONG. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORMS PASS. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 118 PM EST SUN JAN 13 2008 FLZ045-131900- ORANGE- 118 PM EST SUN JAN 13 2008 ...STRONG THUNDERSTORM AFFECTING SOUTHWESTERN ORANGE COUNTY... AT 109 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER MAGIC KINGDOM...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ANIMAL KINGDOM... BAY HILL...PINE CASTLE AND BELLE ISLE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 156 PM EST SUN JAN 13 2008 FLZ045-046-131945- ORANGE-SEMINOLE- 156 PM EST SUN JAN 13 2008 ...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...SEMINOLE COUNTY... AT 149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER CONWAY...MOVING NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE UNION PARK. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. KELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EST SUN JAN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 5 N ORLANDO 28.58N 81.37W
01/13/2008 E0.25 INCH ORANGE FL TRAINED SPOTTER
PEA SIZE HAIL REPORTED 5 NORTH OF MCO BY OFF DUTY
OBSERVER.
&&
FXDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 220 PM EST SUN JAN 13 2008 FLZ053-132015- OSCEOLA- 220 PM EST SUN JAN 13 2008 ...STRONG THUNDERSTORMS AFFECTING NORTHERN OSCEOLA COUNTY... AT 215 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR POINCIANA...MOVING NORTHEAST AT 25 MPH. OTHER STRONG STORMS WERE DEVELOPING TOWARD HARMONY AND HOLOPAW. WEAK ROTATION IS BEING DETECTED WITH SOME OF THE STORMS. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 236 PM EST SUN JAN 13 2008 FLZ147-132015- NORTHERN BREVARD COUNTY- 236 PM EST SUN JAN 13 2008 ...STRONG THUNDERSTORMS ENTERING NORTHERN BREVARD COUNTY... AT 228 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 9 MILES WEST OF MIMS...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE SCOTTSMOOR AND MERRITT ISLAND WILDLIFE REFUGE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. KELLY
The Melbourne radar (KMLB), 44 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported half dollar size hail in Holopaw.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78060.